Sign inSubmit
ArticleMetrics
Research Article · Free to read · Published 7 April 2012

Hepatic and Renal Histological Alterations Induced by Topical Hydroquinone Administration

Bashir M. Jarrar1, Maher M. Alenezi1, Abdullah Al-Hiri1 & Yazun Jarrar2

American Journal of Pharmacology and Toxicology, Volume 7, Issue 1, pp. 19–26 · doi.org/10.3844/ajptsp.2012.19.26

9,653 accesses9,291 downloads1 citations (Crossref)Metrics
Cite Check for updates

Abstract

Problem statement: Although the regulatory agencies of the United States and Europe banned hydroquinone in cosmetics skin lightening but it is still used in most of Middle East countries, including Saudi Arabia. Few studies were carried out on the histological alterations of hydroquinone on kidney and liver. Approach: The present study was carried out to investigate the histological alterations in liver and kidney caused by hydroquinone topical administration. Results: The induced histological alterations in the liver were mainly hydropic degeneration, bile duct hyperplasia and glycogen depletion. The kidney of treated rabbits showed hydropic degeneration, hyaline casts, congestion, perivascular edema and fibrosis together with lymphocytic aggregation. The skin showed hyperkeratosis, lymphocytic and eosinophilic infiltration together with congestion of dermal blood vessels. Conclusion: Taken together, the histological findings of this study indicate that chronic exposure to hydroquinone produce significant histological alterations that might affect the liver and kidney.

Licence and reuse

Free to read. This article carries the publisher’s copyright, as printed on it: © 2012 Science Publications. It is free to read; ask us before reusing it.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Jarrar, B. M., Alenezi, M. M., Al-Hiri, A. & Jarrar, Y. (2012). Hepatic and Renal Histological Alterations Induced by Topical Hydroquinone Administration. American Journal of Pharmacology and Toxicology, 7(1), 19–26. https://doi.org/10.3844/ajptsp.2012.19.26

Licence
© Science Publications
Issue
Volume 7, Issue 1
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
Hepatic and Renal Histological Alterations Induced by Topical Hydroquinone AdministrationAmerican Journal of Pharmacology and Toxicology · Volume 7, Issue 1 · pp. 19–26 · © Science PublicationsDownload